Delaware, 2006

Strong Wind in Delaware, February 12, 2006

February 12, 2006 · NWS PHI · 4 events in 4 counties and zones

The major winter storm also produced strong winds across Delaware. As the winter storm strengthened off the New Jersey Coast during the morning of February 12th, the winds increased across a good portion of the area.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The major winter storm also produced strong winds across Delaware. As the winter storm strengthened off the New Jersey Coast during the morning of February 12th, the winds increased across a good portion of the area. Some peak wind gusts from around the state include, 56 mph at Breakwater Harbor (Sussex County), 44 mph at the New Castle County Airport near Wilmington, and 40 mph at Dover Air Force Base (Kent County). These winds, coupled with falling snow created near whiteout conditions in many places during the height of the storm, and also downed some tree limbs and power lines across parts of the state. Some 17,589 Delmarva Power customers lost power in New Castle County, with several towns losing power in Kent and Sussex Counties (from Harbeson to Georgetown and Bridgeville, to name a few towns).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 11, 9:40 PM EST, 3 hours 20 minutes earlier.

Area forecast discussion, Feb 11, 9:40 PM EST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
940 PM EST SAT FEB 11 2006

.UPDATE NUMBER 2...
THE RAIN CONTINUES TO FALL ALONG THE COAST OF NJ FROM ATLC COUNTY
SOUTH THROUGH COASTAL DELAWARE. THERE HAS BEEN A SLOW PROGRESSION OF
THE COLD AIR EAST AND DOVER HAS CHANGED OVER TO SNOW AS HAS ALL OF
THE 5 NE MARYLAND COUNTIES. DUE TO THE DELAY IN CHANGE, THE SNOW
AMOUNTS FOR THE SOUTHERN COASTAL AREAS HAVE BEEN LOWERED A BIT AS
HAS THE EASTERN PART OF SUSSEX COUNTY DE. EVEN SO, THE WINTER STORM
AND HEAVY SNOW WARNINGS REMAIN IN EFFECT. AFTER THE LOW, WHICH WAS
MOVES OFF THE COAST IT SHOULD BOMB AND INCREASE THE INTENSITY
OF THE SNOWFALL OVER MOST AREAS. THEN BEHIND THE LOW THERE IS SOME
COLD CONVEYOR PCPN (HANG BACK MOISTURE) THAT WILL HOLD OVER MAINLY
NJ IN THE EARLY PART OF THE MORNING BEFORE THE SNOW ENDS BY
AFTERNOON. THE LIFT AND MOISTURE SHOWS BEST ON THE 290K THETA LEVEL
WHICH IS AROUND 750 MB AT 12Z SUNDAY.

RNS

&&

.UPDATED DISCUSSION...
ON SECOND THOUGHT WEVE DECIDED TO MENTION RAIN CHANGING TO SNOW IN
OUR FAR SOUTHERN COUNTIES BASED ON CURRENT CONDITIONS. - IOVINO

&&

.SHORT TERM (TONIGHT THROUGH TUESDAY)...
AT 4:00 PM, THE LOW WAS CENTERED OVER SOUTHEASTERN NORTH CAROLINA.
IT SHOULD MOVE OFF CAPE HATTERAS THIS EVENING THEN OUT TO SEA,
PASSING NEAR 40N/70W EARLY ON SUNDAY AFTERNOON.

SNOW WAS ALREADY FALLING THROUGHOUT SOUTHEASTERN PENNSYLVANIA AND
CENTRAL NEW JERSEY.  THERE WAS A MIX OF RAIN AND SNOW IN
NORTHEASTERN MARYLAND, DELAWARE AND SOUTHERN NEW JERSEY.  AS PRECIP
RATES CONTINUE TO INCREASE, ENOUGH COLD AIR SHOULD MIX DOWN FROM
ALOFT TO CAUSE ANY RAIN TO CHANGE TO SNOW BY OR SHORTLY AFTER DARK.
FOR THE SAKE OF SIMPLICITY WE WILL NO LONGER ADDRESS THE RAIN IN THE
FORECAST.

WEVE KEPT THE TOTALS THE SAME AS THOSE MENTIONED IN THE LATE
MORNING FORECAST UPDATE.  THE MODELS AND HPCS WINTER WEATHER DESK
CONTINUE TO SUPPORT THOSE AMOUNTS.

THE SNOW SHOULD COME TO AN END BY AROUND MIDDAY AS THE LINGERING
WRAP AROUND MOISTURE PULLS OFF THE COAST.  THE LOW SHOULD PULL
ENOUGH DRY AIR DOWN FROM THE NORTH AND NORTHWEST TO ALLOW MOST OF
THE FORECAST AREA TO GO PARTLY CLOUDY OR EVEN MOSTLY CLEAR FOR
SUNDAY NIGHT.

GENERALLY DRY AND COLD WEATHER WILL BUILD INTO THE REGION FOR MONDAY
AND TUESDAY.  WEVE GONE A LITTLE BELOW GUIDANCE TEMPS IN ORDER TO
ACCOUNT FOR THE NEW SNOW PACK.

&&

.LONG TERM (TUESDAY NIGHT THROUGH SATURDAY)...
DRY AND SOMEWHAT MILDER WEATHER IS EXPECTED FOR OUR REGION AS A MORE
ZONAL MID/UPPER FLOW BECOME ESTABLISHED FOR THE MID WEEK PERIOD.  A
TROUGH IS FORECAST TO DIG DOWN INTO THE EASTERN STATES FOR NEXT
WEEKEND BRINGING ANOTHER SHOT OF COLD AIR FOR THE HOLIDAY WEEKEND.

&&

.AVIATION...
THE SNOWS ARE ARRIVING AND ARE DRIVING DOWN VSBYS AND CEILINGS.  IFR
CONDITIONS ARE DEVELOPING AND WILL WORSEN TO LIFR BY THIS EVENING.
LIFR/IFR CONDITIONS ARE FORECAST THROUGH 18Z SUNDAY.

&&

.MARINE...
WITH THE NAM AND GFS FORECAST SOUNDINGS SHOWING UP TO 50 KT OF WIND
AT 1K FT COUPLED WITH AN INCREASINGLY GOOD MIXING ENVIRONMENT, WELL
ISSUE STORM WARNINGS FOR THE NORTHERN WATERS FOR LATE TONIGHT AND
TOMORROW.  ELSEWHERE, INCLUDING THE DE BAY, WELL TOP THINGS OUT AT
THE GALE LEVEL.

&&

.TIDAL FLOODING...
THE LOW IS FORECAST TO BE ABOUT 100 MILES EAST OF THE NJ COAST BY
12Z SUNDAY, WHICH AROUND THE TIME OF HIGH TIDE ON THE COAST.
FORECAST DEPARTURES ARE 2.5 TO 2.7 FT.  THE NGM GUIDANCE IS NOT MUCH
DIFFERENT FROM THE GFS, BUT THE GFS IS BASED ON LOWER FCST SFC
PRESSURE THAN THE NGM.  ALSO THE GFS IS STARTING OUT WITH ITS TIDAL
DEPARTURES TOO LOW WHILE THE NGM IS ALMOST IN LINE.  CONSIDERING THE
ABOVE, I THINK THE FCST DEPARTURES ARE EITHER GOOD OR SLIGHTLY TOO
SMALL.  WITH THIS CONSIDERED, AND WHEN COMBINED WITH THE FCST HIGH
TIDE HEIGHTS, MODERATE FLOODING LOOKS LIKELY ALONG THE COAST OF
MONMOUTH AND OCEAN COUNTIES NJ WITH MINOR FLOODING ELSEWHERE.  ALSO
TO BE CONSIDERED IS THE WAVE ACTION ALONG THE COAST WHICH WILL ALSO
ENHANCE SOME OF THE FLOODING.

WITH THE STRONG NE WINDS, MINOR TO MODERATE BEACH EROSION IS LIKELY.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...HEAVY SNOW WARNING FOR PAZ054-055-060>062-067>069 UNTIL 1 PM
     SUNDAY.
  ...WINTER STORM WARNING FOR PAZ070-071 UNTIL 1 PM SUNDAY.
NJ...HEAVY SNOW WARNING FOR NJZ001-007>010 UNTIL 1 PM SUNDAY.
  ...WINTER STORM WARNING FOR NJZ012>027 UNTIL 1 PM SUNDAY.
  ...COASTAL FLOOD WARNING FOR NJZ013-014-020-026 FROM 3 AM SUNDAY
     TO 11 AM SUNDAY.
DE...WINTER STORM WARNING FOR DEZ001>004 UNTIL 1 PM SUNDAY.
MD...WINTER STORM WARNING FOR MDZ008-012-015-019-020 UNTIL 1 PM
     SUNDAY.
MARINE...GALE WARNING FOR ANZ430-431 FROM 7 AM SUNDAY TO 4 PM SUNDAY.
  ...SMALL CRAFT ADVISORY FOR ANZ430-431 UNTIL 7 AM SUNDAY.
  ...GALE WARNING FOR ANZ450-451 UNTIL 1 AM SUNDAY.
  ...STORM WARNING FOR ANZ450-451 FROM 1 AM SUNDAY TO 4 PM SUNDAY.
  ...GALE WARNING FOR ANZ452>455 UNTIL 4 PM SUNDAY.
&&

SHORT TERM/LONG TERM...IOVINO
AVIATION/MARINE...KRUZDLO
TIDES...STAUBER
Hazardous weather outlook, Feb 11, 5:06 AM EST, 19 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
506 AM EST SAT FEB 11 2006

ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-
007>010-012>027-PAZ054-055-060>062-067>071-121100-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-
SOMERSET-MIDDLESEHT. A GALE WARNING
IS IN EFFECT FOR THE COASTAL AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE AFOREMENTIONED STORM WILL BE MOVING AWAY SUNDAY, BUT IT WILL
STILL PRODUCE SOME ACCUMULATING SNOW DURING THE MORNING HOURS. THE
STRONG WINDS BEHIND THE STORM AND THE HIGH ASTRONOMICAL TIDES WILL
PRODUCE SOME MINOR TIDAL FLOODING DURING THE MORNING ALONG THE NEW
JERSEY SHORE AREAS. HIGH TIDE TIMES ARE BETWEEN 630 AM AND 830 AM.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL WITH SNOWFALL TOTALS OR ANY OTHER
SIGNIFICANT WEATHER OBSERVATIONS TONIGHT AND SUNDAY.

OHARA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 strong wind. Local standard time, as filed.

Strong Wind, Delaware Beaches

When
February 12, 1:00 AM EST to 12:00 PM EST
Where
Delaware Beaches forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$3,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Strong Wind, Inland Sussex

When
February 12, 1:00 AM EST to 12:00 PM EST
Where
Inland Sussex forecast zone
Measured
49 kt (56 mph) measured gust
Property damage
$3,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Strong Wind, Kent

When
February 12, 1:00 AM EST to 12:00 PM EST
Where
Kent forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

Strong Wind, New Castle

When
February 12, 1:00 AM EST to 12:00 PM EST
Where
New Castle forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2006Every state in 2006This day in weather historyWarnings in Delaware, February 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5490684, 5490685, 5490686, 5490687.